Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Order $p$ automorphisms of the open disc
of a $p$-adic field

Authors: Barry Green and Michel Matignon
Journal: J. Amer. Math. Soc. 12 (1999), 269-303
MSC (1991): Primary 14G20, 14L27; Secondary 14D15, 14E22
MathSciNet review: 1630112
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $k$ be an algebraically closed field of characteristic $p>0,$ $W(k)$ the ring of Witt vectors and $R$ a complete discrete valuation ring dominating $W(k)$ and containing $\zeta ,$ a primitive $p$-th root of unity. Let $\pi $ denote a uniformizing parameter for $R.$ We study order $p$ automorphisms of the formal power series ring $R[\![Z]\!],$ which are defined by a series

\begin{equation*}\sigma (Z)=\zeta Z(1+a_{1}Z+\cdots +a_{i}Z^{i}+\cdots )\in R[\![Z]\!].\end{equation*}

The set of fixed points of $\sigma $ is denoted by $F_{\sigma }$ and we suppose that they are $K$-rational and that $|F_{\sigma }|=m+1$ for $m\geq 0.$ Let ${\mathcal{D}}^{o}$ be the minimal semi-stable model of the $p$ -adic open disc over $R$ in which $F_{\sigma }$ specializes to distinct smooth points. We study the differential data that can be associated to each irreducible component of the special fibre of ${\mathcal{D}}^{o}.$ Using this data we show that if $m<p$, then the fixed points are equidistant, and that there are only a finite number of conjugacy classes of order $p$ automorphisms in $\operatorname{Aut}_{R}(R[\![Z]\!])$ which are not the identity $\operatorname{mod} (\pi ).$

References [Enhancements On Off] (What's this?)

  • [B] N. Bourbaki, Algèbre Commutative, Hermann, Paris 1961. MR 30:2027
  • [Co] R. F. Coleman, Torsion points on Curves, Advanced Studies in Pure Mathematics 12, (1987), Galois Representations and Arithmetic Algebraic Geometry, 235-247. MR 89d:11050
  • [Co-Mc] R. F. Coleman, W. McCallum, Stable reduction of Fermat curves and Jacobi sum Hecke characters, J. reine angew. Math. 385 (1988), 41-101. MR 89h:11026
  • [Cr] R. Crew, Etale p-covers in characteristic $p$, Compositio Math. 52 (1984), 31-45. MR 85f:14011
  • [D1] M. Deuring, Automorphismen und Divisorenklassen der Ordnung $\ell $ in algebraischen Funktionenkörpern, Math. Ann. 113 (1936), 208-215.
  • [D2] M. Deuring, Invarianten und Normalformen elliptischer Funktionenkörper, Math. Zeit. 47 (1941), 47-56. MR 3:266d
  • [Ga] M. Garuti, Prolongement de revêtement galoisiens en géométrie rigide, Compositio Math. 104 (1996), 305-331. CMP 97:05
  • [G-M] B. Green, M. Matignon, Liftings of Galois Covers of Smooth Curves, Compositio Math. 113 (1998), 239-274.
  • [H] M. Hazewinkel, Formal Groups and Applications, Pure and Applied Mathematics 78, Academic Press, 1978. MR 82a:14020
  • [M] M. Matignon, $p$-groupes abéliens de type $(p,...,p)$ et disques ouverts $p$-adiques, Prépublication 83 (1998), Laboratoire de Mathématiques pures de Bordeaux.
  • [Mi] J. S. Milne, Étale Cohomology, Princeton Mathematical Series, 33, (1980). MR 81j:14002
  • [O] F. Oort, Lifting Algebraic Curves, Abelian Varieties, and Their Endomorphisms to Characteristic Zero, Proceedings of Symposia in Pure Mathematics, Vol 46 (1987). MR 89c:14069
  • [O-S-S] F. Oort, T. Sekiguchi, N. Suwa, On the deformation of Artin-Schreier to Kummer, Ann. scient. Éc. Norm. Sup., $4^{\mathrm{e}}\!$ série, t. 22 (1989), 345-375. MR 91g:14041
  • [Ra1] M. Raynaud, Revêtements de la droite affine en caractéristique $p>0$ et conjecture d'Abhyankar, Invent. Math. 116 (1994), 425-462. MR 94m:14034
  • [Ra2] M. Raynaud, Mauvaise réduction des courbes et $p$-rang, C.R. Acad. Sci. Paris, 316, Série I, (1994), 1279-1282. MR 95k:14026
  • [Ra3] M. Raynaud, $p$-groupes et réduction semi-stable des courbes, The Grothendieck Festschrift, Vol III, Progress in Mathematics 88 (1990), Birkhaüser, 179-197. MR 92m:14025
  • [Ra4] M. Raynaud, Letter to the authors, November 15, 1996.
  • [Ro] P. Roquette, Abschätzung der Automorphismenzahl von Funktionenkörpern bei Primzahlcharacteristik, Math. Zeit., 117 (1970), 157-163. MR 43:4826
  • [Sa] I.R. \v{S}afarevi\v{c}h, On $p$-extensions, AMS Transl. series II, 4 (1954), 59-72.
  • [Si] J.H. Silverman, The Arithmetic of Elliptic Curves, GTM 106, Springer Verlag, 1986. MR 87g:11070; MR 95m:11054

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 14G20, 14L27, 14D15, 14E22

Retrieve articles in all journals with MSC (1991): 14G20, 14L27, 14D15, 14E22

Additional Information

Barry Green
Affiliation: Department of Mathematics, University of Stellenbosch, Stellenbosch, 7602, South Africa

Michel Matignon
Affiliation: Mathématiques Pures de Bordeaux, UPRS-A 5467, C.N.R.S Université de Bordeaux I, 351, cours de la Libération 33405 – Talence, Cedex, France

Keywords: Order $p$ automorphisms of open $p$-adic discs, fixed points, Hurwitz data, Lubin-Tate formal groups, semi-stable models, degeneration of $\mu _{p}$-torsors, automorphism conjugacy classes
Received by editor(s): November 25, 1997
Received by editor(s) in revised form: June 24, 1998
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society